Take charge of your health. Sign up for HealthyWomen newsletters:
Sex & Relationships > orgasm
Find out more about:
Why Are My Orgasms Weak?

Why Are My Orgasms Weak?

By Barb DePree, MD, NCMP,MMM

Share on:

Q: If I even get an orgasm, it's weak. Any ideas?

A: There are many reasons women have a decline in the ability to orgasm. Most often it is aging and all that goes with it: the loss of hormones and changes in vasculature (blood vessels) to the area. This is a common and frustrating condition for women.

It sounds like you have addressed some of the hormone issues with Estrace vaginal cream. This loss can be related to other medications; there's a long list of medications that interfere in sexual function. The primary offenders are mood meds, pain meds and cardiovascular meds (again, this list is very long).

I have found systemic testosterone therapy to be effective for about 50 percent to 60 percent of my patients. This is considered off-label (not approved for women for this condition) use of testosterone, and not all providers are comfortable or familiar with using testosterone.

Another option is Viagra, again, off-label; there are women who respond favorably to using this medication at low doses. Wellbutrin is an antidepressant that for some women will improve sexual response (again, variable from woman to woman).

Have you used a vibrator? A vibrator provides more direct clitoral stimulation, which is generally necessary for women to achieve orgasm. For many women this—and patience—are very helpful tools.

Barb DePree, MD, has been a gynecologist for 30 years, specializing in menopause care for the past 10. Dr. DePree was named the Certified Menopause Practitioner of the Year in 2013 by the North American Menopause Society. The award particularly recognized the outreach, communication and education she does through MiddlesexMD, a website she founded and where this blog first appeared. She also is director of the Women's Midlife Services at Holland Hospital, Holland, Michigan.